Critically Appraised Topic: Is IM v IN Naloxone less likely to require repeat dose in opioid overdose?
Study 1: A prospective, randomized, unblinded trial of patients in Victoria, Australia, with suspected opioid overdose with RR < 10 and who were unrousable. Exclusion criteria were patients who regained consciousness prior to treatment, those in whom incomplete data was recorded by EMS, and those with response associated with technical errors in recording or administration. Eligibility is not otherwise well-defined in this paper. Requirement for individual patient consent was waived. Subjects were informed of their participation by way of an information letter after regaining consciousness which allowed them to withdraw themselves from the study or seek further information. The objective of the study was to determine the efficacy of IN naloxone compared with IM naloxone for patients with acute respiratory depression secondary to suspected opiate overdose treated in the pre-hospital setting--determined by time to regain RR > 10/min. Secondary outcomes were pts with RR > 10 after 8 mins, proportion with GCS > 11 at 8 mins, proportion requiring rescue naloxone (given as 0.8mg IM dose), and rate of adverse events, defined as agitation, nausea/vomiting, headache, tremor, sweating. 155 subjects (after 27 excluded) were enrolled by paramedics to randomly receive either 2mg IN naloxone by means of a mucosal atomiser (1mg to each nostril) or 2 mg IM naloxone, in addition to BLS. Patients were followed until transport to hospital. Primary outcome of time to regain RR > 10 was 6 min in IM vs 8 min IN condition (P = 0.006). Additionally, a greater proportion of the IM group had regained RR > 10 at 8 mins (P = 0.0163). IN administration resulted in fewer incidents of agitation (P = 0.0278). Other secondary outcomes were not significantly different.
Study 2: Also a prospective, randomized, unblinded trial of patients in Melbourne, Victoria, Australia, with suspected opioid overdose (altered conscious state, pin-point pupils, respiratory rate < 10, unrousable as defined by GCS < 12 and had no major facial trauma, blocked nasal passages or epistaxis). As in the prior study, consent was waived and participation was able to be withdrawn after regaining consciousness. This study’s objective was to determine the effectiveness and safety of concentrated IN naloxone compared to IM naloxone for treatment of suspected opiate overdose in the pre-hospital setting. The primary outcome was the proportion of patients with RR > 9/min and/or GCS > 12 within 10 minutes of naloxone administration. Secondary outcomes included time to adequate response (as defined above), hospitalization, adverse event rate and requirement for ‘rescue’ naloxone (additional 0.8mg IM dose) due to inadequate primary response as judged by the treating paramedics. 172 patients were included in the study (after exclusion of 81 due to not meeting criteria, inadequate training, regaining alertness prior to intervention, and missing equipment) and enrolled by paramedics to receive 2mg IM naloxone or 2mg IN naloxone (concentrated in 1mL and administered 0.5mL per nostril), in addition to BLS. Patients were followed until transport to hospital. Primary outcomes were not significantly different between groups, nor were mean response times, however the number of patients requiring rescue dose naloxone was significantly greater in the IN group vs IM (P = 0.01), even after controlling for age, gender and suspected concomitant alcohol and/or drugs. Other secondary outcomes did not result in significant differences.
Conclusions: In these studies IM naloxone was less likely to result in need for repeat dosing with no significant difference in number of adverse events. In our practice, with patients receiving naloxone in the field and then brought to EMS triage, conditions for monitoring are not always ideal. In those patients in whom opioid overdose is suspected, IM naloxone is less likely to require repeat dosing. Based on my review of the literature, I would preferentially administer IM naloxone in patients with suspected opioid overdose.